Drought, Big Stone
- When
- April 1, 12:00 AM CST to April 16, 7:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
With much above normal precipitation in the form of mainly snowfall, drought conditions improved across west central Minnesota throughout April. The conditions across Big Stone and Traverse counties improved by one category from the beginning to the middle of April.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
With much above normal precipitation in the form of mainly snowfall, drought conditions improved across west central Minnesota throughout April. The conditions across Big Stone and Traverse counties improved by one category from the beginning to the middle of April. They went from moderate to severe at the beginning of the month to abnormally dry to moderate drought by the middle of April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1252 AM CDT MON APR 1 2013 .UPDATE... AVIATION DISCUSSION HAS BEEN UPDATED FOR 06Z TAF ISSUANCE. NO MAJOR CHANGES MADE TO THE FORECAST AT THIS TIME. INCREASED SKY COVER A BIT IN THE EAST UNTIL AFTER SUNSET. OTHERWISE FORECAST APPEARS TO BE ON TRACK WITH AN AREA OF FLURRIES/VERY LIGHT SNOW SHOWERS STILL IN PLACE FROM KPIR SOUTH. THESE ARE EXPECTED TO CONTINUE TO PUSH SOUTH AND EXIT THIS CWA AS HIGH PRESSURE DROPS IN FROM THE NORTH THIS EVENING. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT AN AREA OF LIGHT PRECIPITATION WILL CONTINUE TO PUSH SOUTHWARD ACROSS PARTS OF THE WESTERN AND CENTRAL CWA THROUGH EARLY THIS EVENING. HAS BEEN AN INTERESTING SITUATION AS THERE HAVE BEEN NUMEROUS ECHOES ON THE RADAR...BUT GROUND TRUTH REPORTS HAVE BEEN NOTHING BUT FLURRIES AS DRY AIR IN THE LOW LEVELS SEEMS TO BE ALLOWING MOST OF THE PRECIPITATION TO EVAPORATE BEFORE IT REACHES THE GROUND. BACKED OFF ON POPS A BIT FOR THE REST OF THE AFTERNOON HOURS...AND JUST LEFT A FEW HOURS OF SLIGHT CHANCE GOING ACROSS THE SOUTHERN CWA EARLY THIS EVENING. HIGH PRESSURE DROPS OVER THE REGION OVERNIGHT...AND LOOKS TO REMAIN THE DOMINANT FEATURE THROUGH THE DAY TUESDAY. THE HIGH BEGINS TO GET PUSHED EASTWARD TUESDAY NIGHT AS LOW PRESSURE APPROACHES FROM THE WEST. THEREFORE...FROM MID EVENING TONIGHT ONWARD WILL BE DRY. WITH THE SURFACE HIGH IN PLACE...EXPECT BELOW NORMAL TEMPERATURES ACROSS THE CWA ON MONDAY...WITH HIGHS RANGING FROM THE UPPER 20S ACROSS THE EAST TO THE LOWER 40S ACROSS THE WEST. SLIGHTLY WARMER AIR MOVES IN ON TUESDAY...WITH HIGHS FROM THE LOWER 30S TO THE LOWER 50S. WILL SEE CHILLY OVERNIGHT LOWS TONIGHT AND MONDAY NIGHT AS WELL...WITH SINGLE DIGITS ACROSS THE EAST AND TEENS ACROSS THE WEST. .LONG TERM...WEDNESDAY THROUGH SUNDAY BIGGEST FORECAST ISSUE IN THE LONG TERM DEAL WITH PCPN/PCPN TYPE TOWARD THE END OF THE FORECAST PERIOD. AT THE BEGINNING OF THE LONG TERM BOTH EC AND GFS ARE IN GOOD AGREEMENT ON OVERALL PATTERN SHIFT...WITH A MORE AMPLIFIED POSITIVE 500HPA PATTERN MOVING OVER THE CENTRAL PLAINS. BOTH ALSO SHOW DECENT WAA TAKING PLACE AT THE 850HPA LEVEL...ALTHOUGH THE EC IS NEARLY A CATEGORY WARMER. A COLD FRONT DROPS SE OVER THE REGION WEDNESDAY NIGHT. AVAIL MOISTURE IS RATHER SCANT...BUT GIVEN INCREASING 850HPA/700HPA RH VALUES...SEEMED PRUDENT TO FOLLOW THE ALLBLEND SOLN AND PAINT SOME SLGT CHC POPS ACROSS THE NE. GIVEN LOW CONFIDENCE AND UNCERTAINTY WITH EXPECTED TEMP PROFILE...JUST WENT WITH LIGHT RAIN OR LIGHT SNOW. BOTH MODELS ARE QUICK TO PUSH COLD FRONT THROUGH...BUT SIMILARITIES END BY 00Z FRIDAY. THE GFS BRINGS THE CANADIAN HIGH FURTHER SOUTH ALONG THE I-29 CORRIDOR THURSDAY NIGHT...THEN QUICKLY SHIFTS IT EAST TOWARD THE GREAT LAKES. THE EC KEEPS THE CENTER OF THE HIGH FURTHER NORTH...AND IS QUICKER WITH WAA RETURNING OVER NRN PLAINS. BOTH MODELS SHOW A WARM FRONT TRYING TO LIFT NORTHWARD...COUPLED WITH A MINOR 500HPA WAVE MOVE EAST ACROSS THE UPPER PLAINS. BUT WITH THE TEMP DIFFERENCE...ONE SOLN IS SOLID RAIN WHILE THE OTHER IS SOLID SNOW. BECAUSE OF THE LOW CONFIDENCE AT THE END OF THE PERIOD...HAVE STUCK WITH ALLBLEND GRIDS AND WILL LET LATER SHIFT EVALUATE. TEMP WISE...STILL APPEARS THAT WEDNESDAY MAY BE THE WARMEST DAY OF THE EXTENDED...WITH CAA TAKING PLACE THURSDAY...THEN UNCERTAINTY SETTING UP FOR NEXT WEEKEND. AGAIN THE PRUDENT THING TO DO WAS TO LOAD THE ALLBLEND AND EVALUATE LATER. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WITH HIGH PRESSURE SETTLING IN OVER THE REGION EXPECT MAINLY VFR TAFS THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...HINTZ AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SUN MAR 31 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 418 AM CDT SUN MAR 31 2013 /318 AM MDT SUN MAR 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A QUICK MOVING SYSTEM WILL BRING PRECIPITATION TO THE REGION TODAY. PRECIPITATION WILL BE MAINLY SNOW...FALLING ACROSS PARTS OF CENTRAL AND SOUTHEAST SOUTH DAKOTA. HOWEVER...THERE MAY BE A PERIOD OF RAIN OR A RAIN SNOW MIX NEAR THE PIERRE AREA BEFORE PRECIPITATION COMPLETELY TURNS OVER TO SNOW. SNOW ACCUMULATIONS WILL BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449319, 449320.